Hail, Custer
- When
- June 18, 10:00 PM MST
- Where
- Custer County, 24 mi E of Volborg
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.850, -105.183
4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 18, 6:50 PM MST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
750 PM MDT SAT JUN 18 2005
.SHORT TERM...VALID FOR SUN AND MON...
MUCH QUIETER NIGHT THAN PAST COUPLE...THOUGH NOT COMPLETELY QUIET.
WATER VAPOR IMAGERY SHOWS MAIN UPPER LOW SPINNING ALONG THE
PACIFIC COAST...WITH A RIDGE OVER THE PLAINS AND SOUTHWEST FLOW
OVER THE NORTHERN ROCKIES. A WEAK SHORTWAVE IS LIFTING FROM
CENTRAL MT TOWARD SOUTHERN SASKATCHEWAN...AND THIS FEATURE HAS
HELPED TO GENERATE SOME SHOWERS/TS OVER THE WEST HALF OF THE CWA.
HOWEVER...WARM LAYER AROUND 400MB HAS KEPT EVERYTHING LOW-TOPPED
AND RELATIVELY BENIGN TO THIS POINT. IT APPEARS THAT RIDGING WILL
WORK INTO THE WEST/SOUTH OVERNIGHT TONIGHT...SO HAVE REMOVED ANY
MENTION OF PCPN IN THIS AREA AFTER 06Z. FURTHER EAST...THERE IS
MORE INSTABILITY (1000-2000 J/KG YET PER LAPS/RUC). THE NAM AND
RUC APPEAR TO HAVE A DECENT HANDLE ON A WEAK LOW LEVEL JET (NEAR
750MB) LIFTING OUT OF WYOMING INTO THE OVERNIGHT HOURS...AND
LATEST RUC ANALYSIS INDEED SHOWS BACKING OF 750MB WINDS AND
CONVERGENCE BEGINNING TO SET UP TO THE EAST OF BILLINGS. WITH
PLENTY OF ELEVATED CAPE IN PLACE...WILL KEEP ISOLD POPS GOING
EVERYWHERE THIS EVENING...AND IN THE NORTHEAST OVERNIGHT (WHERE
FOCUS OF LLJ SHOULD BE AFTER 06Z). WILL BE INTERESTING TO SEE HOW
THIS DEVELOPS...AND LOOKING UPSTREAM CONVECTION IS TRYING TO GET
GOING IN NORTHEAST WYOMING RIGHT NOW.
SFC RIDGE BUILDS IN LATER TONIGHT AND SETTLES OVER MUCH OF THE
AREA EAST OF THE MTS ON SUNDAY. DRY FCST FOR SUNDAY ACROSS ALL BUT
THE SOUTHWEST LOOKS GOOD...WITH BETTER CHANCE OF SOME CONVECTION
EVERYWHERE BY SUNDAY EVENING/NIGHT AS NEXT WAVE COMES THROUGH.
JKL
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MODERATE OMEGA BLOCK STILL LOOKS TO BE IN PLACE DURING THE
EXTENDED PERIOD...WITH BOTH THE GFS AND EUROPEAN MODELS IN
AGREEMENT THROUGH LATE WEDNESDAY. THEN SOME DISAGREEMENT
BECOMES APPARENT WITH THE HANDLING OF UPPER SHORT-WAVE TROUGHS
MOVING INTO WESTERN CANADA. THE MODELS SHOW THE SHORT-WAVES
KNOCKING DOWN THE RIDGE AND RELEASING THE BLOCK ALLOWING FOR MORE
WEST TO EAST PROGRESSION. THE GFS MODEL IS NOW SHOWING THE SHORT-
WAVE AND COLD FRONT MOVING THROUGH THE AREA THURSDAY NIGHT. THE
SOUTHWEST FLOW ALOFT STILL LOOKS LIKE IT WILL RETURN TO THE AREA
EVEN WEDNESDAY NIGHT AND THE CURRENT FORECAST PACKAGE HAS THIS
HANDLED WELL WITH MORE WIDESPREAD CHANCES FOR PRECIPITATION
THURSDAY AND THURSDAY NIGHT. QUESTIONS TO BE ADDRESSED BY FUTURE
SHIFTS WILL INCLUDE SIGNIFICANT WIND DIFFERENCES DUE TO THE TIMING
OF THE COLD FRONTAL/TROUGH PASSAGE THURSDAY NIGHT. THE MODELS HAVE
NOT BEEN VERY CONSISTENT WITH THIS FEATURE. SOUTHWEST UPPER LEVEL
FLOW WILL CONTINUE INTO THE WEEKEND AS WELL...BUT WITH VERY WARM
TEMPERATURES SHOWING UP IN THE MID-LEVELS WILL KEEP THE FORECAST
DRY UNTIL WE CAN DETERMINE MORE SPECIFICS ABOUT POTENTIAL CAPPING
OF THE ATMOSPHERE. TEMPERATURES HAVE ALSO BEEN ADJUSTED SLIGHTLY
THROUGH THE PERIOD SO AS NOT TO DEVIATE FROM THE RANGE OF THE
LATEST GFS ENSEMBLE MEMBERS. CARPENTER
&&
.AVIATION...
VFR CONDITIONS CAN BE EXPECTED ACROSS ALL ROUTES DURING THE
EVENING AND OVERNIGHT HOURS. HOWEVER...A FEW SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS EVENING FROM KSHR-KBIL-KBTM BUT
ARE EXPECTED TO END BY MIDNIGHT. SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE FROM KBIL-KBHK THROUGHOUT THE NIGHT. LOCATIONS THAT DO
EXPERIENCE A THUNDERSTORM WILL HAVE LOCALIZED VISIBILITIES REDUCED
TO MVFR CONDITIONS. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 053/081 058/086 061/092 059/091 057/085 053/082 052/084
20/B 22/T 22/T 22/T 22/T 20/U 00/B
LVM 043/076 048/084 050/087 052/087 050/080 047/077 047/082
22/T 23/T 32/T 23/T 22/T 22/T 00/B
HDN 057/084 059/087 062/095 062/094 058/089 053/085 055/087
20/B 22/T 20/B 02/T 22/T 20/U 00/U
MLS 059/083 059/090 063/095 063/095 059/089 054/084 057/087
20/U 11/B 20/B 02/T 22/T 10/U 00/U
4BQ 059/086 059/093 062/094 061/096 058/089 055/086 056/088
20/B 22/T 20/B 02/T 22/T 10/B 00/U
BHK 058/080 057/086 061/090 060/093 057/086 053/081 052/084
20/U 12/T 20/B 02/T 22/T 10/U 00/U
SHR 053/087 056/090 058/091 055/091 052/086 050/082 049/087
21/B 22/T 21/U 02/T 22/T 20/U 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 937 PM MDT SAT JUN 18 2005 MTZ028>031-034-035-038>042-056>058-063>068-WYZ098-099-200345- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD- NORTHERN STILLWATER-YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON- NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY- RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP- PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 937 PM MDT SAT JUN 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WYOMING...SOUTHEAST MONTANA AND SOUTH CENTRAL MONTANA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ032-033-036-037-200345- CUSTER-FALLON-POWDER RIVER-CARTER- 937 PM MDT SAT JUN 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. AS A RESULT...A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 4 AM MDT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JKL
The national radar mosaic for the moment the first event began.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452665, 5452666, 5452667, 5452668.